[Skip to Content]
[Skip to Content Landing]
Article
August 1929

TOXIC CIRRHOSIS OF LIVER DUE TO CINCHOPHEN

Author Affiliations

CLEVELAND

From the Department of Pathology, Cleveland City Hospital and School of Medicine, Western Reserve University.

Arch Intern Med (Chic). 1929;44(2):281-288. doi:10.1001/archinte.1929.00140020129011
Abstract

Cinchophen is widely regarded as a drug of low toxicity. Sollmann1 gave no warning against long continued massive doses, and the general practice is to maintain saturation over long periods. Graham2 and others in England and Germany recommended that the drug be given for a period of about four days and discontinued for a similar interval. It is maintained that this procedure produces maximum beneficial effects without danger. My purpose in this paper is to report two fatal cases of cirrhosis of the liver apparently due to prolonged and massive administration of cinchophen.

In 1922, Schroeder3 first drew attention to the toxic effects of cinchophen and published a review of seventeen cases. Since then twenty-eight cases have been found in the literature. In this country, Rabinowitz4 and Sutton5 have drawn attention to the toxicity of this drug. The principal symptoms are headache, gastro-intestinal disturbance and jaundice, which lasted ten days.

×